Undiagnosed Symptoms Community
4 episodes of fainting after laxative overdose
About This Community:

This patient support community is for discussions relating to undiagnosed symptoms, breathing difficulties, feeling cold, cough, diarrhea, dizziness, fainting, fever, indigestion, itching, nausea, numbness, pain (chronic), paralysis, rash, sweating, swelling, urination problems, and vomiting.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

4 episodes of fainting after laxative overdose

I am a 72 yr old female and I live alone. I take Vicodin ES 3 x a day for chronic pain and this causes constipation.
  Last month I was awakened in the morning after taking a strong dose of laxative the night before with severe abdominal cramps.  Upon rising from the bed to get to the bathroom I took 1 step and fainted..woke up on the floor.  Made it back to the bed and was still in severe pain.  Three more times I attempted to rise from the bed and get to the bathroom with the same result every time. I had several abrasions on my forehead and forearm, and also a big lump on the back of my head from hitting something when I passed out..probably the wall and the dresser.
The last time I woke up on the floor, I decided the only way I was going to get to the bathroom was by crawing, so I crawled very slowly  (took about 10 minutes) toward the bathroom and finally made it there.  
I wanted to call 911 but the phone was too far away.  It took about 2 days before I was able to walk around without feeling faint. I am fairly certain this was caused by the use of the laxative "Correctol" in a dose exceeding what would be "normal" (i.e.,2 in the previous morning and again that night after I'd had no result)   My question is:  Could this be a vaso-vagal response from the action of the laxative on my impacted bowel?
Related Discussions
3 Comments
Blank
Avatar_f_tn
Laxative use can cause low potassium. This will cause muscle weakness, and fainting among other things. I suggest that you #1 go to the Dr., and #2 find a new way to inducce your bowel movements, such as enema, suppository, or stool softener.
Blank
Avatar_f_tn
My sister had the same thing happen to her when whe was preparing for a colonoscopy.  She was cleansing out with laxative and she near fainted and was able to call 911.  Turns out whe was dehydrated because of losing so much fluid from her body.  This may have been what happened to you but you should till seek advice from a doctor.
Blank
Avatar_n_tn
Thank you so much for your quick responses to my question/problem.  I have found alternative methods to help solve my problem with constipation since this happened. (Not the most pleasant subject to approach when in need of some answers LOL)
I did visit my doctor (actually I am assigned to a Nurse- Practicioner because I am on Medicare/Medicaid.)  She is usually very caring and thorough whenever I visit her, and takes great care to answer my questions and explain things, but apparently I caught her on a "bad" day and she was very rushed.  When I related what had happened to me, and the injuries I had sustained when fainting and falling, she offered no comment.  I told her my neck and upper shoulders were very painful and it was increasingly uncomfortable to turn my head up,down or from side to side, and that this only began AFTER my falls.  She sent me for an Xray and said the Xray showed that I had arthritis in my neck.  We already knew about the arthritis, as she has been treating me for that problem for 6 years.  She gave me a small pamphlet with instructions for neck"excersizes" and practically shoved me out the exit door.  She didn't examine the abrasions on my arm and forehead (which took a month to heal) and the big knot on the back(which is still tender to the touch now, a full month after this occured) of my head, and she offered no opinion as to why this might have occured.  I have an appointment with my "Pain Specialist" in a few days, perhaps he will be able to give me a little more information.  What happened to me was very, very frightening and I trust my own experience will deter anyone else who is overdosing and depending on laxatives and give cause to think twice about choosing this method for relief...Thanks again, drgranny
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Undiagnosed Symptoms Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top General Health Answerers
Avatar_f_tn
Blank
silverfox67
Clifton, AZ
4851940_tn?1385441629
Blank
jemma116
United Kingdom
1340994_tn?1374197577
Blank
Caryopteris
Raleigh, NC
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_f_tn
Blank
mkh9
CA
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON